Skip to content
My WebMD Sign In, Sign Up

Announcements

Please take some time to click through these links to find out more about our community.

What is a Trigger and When to Trigger a Post
How and Why to Report a Post
Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


Includes Expert Content
Depressed or thyroid imbalance
avatar
muchacho1 posted:
I have been showing signs of depression. My doctor prescribed Zoloft which I have been taking for four weeks with no improvement.
At my last blood test my thyroid levels were low. My doctor prescribed Levothyroxine. Could the low thyroid levels have an effect on my depression? I tried doubling the thyroid dosage and feel much better but the Dr. said not to do that but instead double the Zoloft dose.
Does this make any sense? I would appreciate your opinion.
Reply
FirstPrevious12NextLast
 
avatar
alaska_mommy responded:
By four weeks you should be feeling some effect from the Zoloft. What dose did he start you on?
Low thyroid can definitely cause depression. If you felt much better on a double dose of thyroid meds, I wonder why you can't take that? Do you feel any improvement on the amount of Levothyroxine that he prescribed you?
Keep in mind, you can always get a second opinion from another doctor if you don't quite feel that your current doc is understanding of your needs.
 
avatar
muchacho1 replied to alaska_mommy's response:
Zoloft - 50mg. Yesterday increased to 100MG.

He said I might feel better initially doubling the Levo but it would be dangerous in the long run.

He said the lower thyroid count would require less Levo, and not more.
 
avatar
Jeune1 responded:
As A_M said, depression (and fatigue) certainly are symptoms of hypothyroidism.

However (and sorry to be so firm here), you should not change your dose of levo. It takes a while for the med to reach the appropriate level so do give it a chance.

Upping your dose without the doctor's go ahead might damage your metabolism or even shut down your thyroid completely.

Something to consider is your diet. My husband had his thyroid removed (cancer) but before he was diagnosed he was having a lot of problems due to some foods he was eating. They didn't bother him before his thyroid went on the fritz, but suddenly they made him ill (usually excessively tired).
 
avatar
totalyfedup replied to Jeune1's response:
Hi I also have an underactive thyroid gland, and for me it did cause me to be more depressed, I was always tired and irritable just so blah. I am on Prozac but it took a few different thyroid meds for me to notice any change I am taking Eltroxin now and it seems to be helping.
Hope this helps,

tfu
need support
 
avatar
muchacho1 replied to Jeune1's response:
Hi Jeune 1 & totalyfedup,
I have been taking the Levo for several years already. Level still low.
The new med I have introduced is the Zoloft. As for foods, I also have Celiac disease so my diet is already restricted.
 
avatar
Jeune1 replied to muchacho1's response:
That's strange he hasn't upped your dose then. I second A_M's advice to get a second opinion.
 
avatar
muchacho1 replied to Jeune1's response:
Basically, that's why I wrote to this site.
Thanks for your advice.
 
avatar
Thomas L Schwartz, MD responded:
Could be either. The thryoid can takes months to adjust an dby doubling the thyroid med, you can get overdosed and develop many side effects you do not want to have. Doubling your dose on one day really shouldnt have an effect...
The zoloft is likely at the low dose and after 4 weeks of treatment we would hope it would kick in. I usually give it 6 weeks an dthen i do usually go to the next higher dose.... So, your mood could be from thyroid and/or depression. I would use both meds and work on both.. After several months of no depression, your thyroid should be good and he/she will likely start taking the zoloft away...
 
avatar
alaska_mommy replied to Thomas L Schwartz, MD's response:
I have a girl friend who takes thyroid supplements. Even with missing one day or two she can tell a huge difference in her mood, energy, etc so I would think that even one day or so of doubling it should be able to be felt right away. Just my opinion, I'm not a doctor...
 
avatar
Demons2011 replied to alaska_mommy's response:
A-Mom, a friends wife has thyroid issues, it took over a year to get her the right "balance." If she misses a dosage, it can take her a month to get back on track, The Doctor has already told her that she can plan on "re-figuring" her thyroid meds at about three years. Doesn't sound much different in that respect than the cocktails they try to put us on. Again just an opinion.
 
avatar
alaska_mommy replied to Demons2011's response:
D, yeah I don't know much about thyroid meds, so I'm all ears!
muchacho1, I hope you get yours figured out real soon.
 
avatar
Demons2011 replied to alaska_mommy's response:
Same here all I know is incidental.
 
avatar
Jeune1 replied to alaska_mommy's response:
That's very interesting and alarming. My husband takes it but he insists missing a couple of doses does no harm. (Yes, I nag him) A few weeks ago he said he'd skipped an entire week!
 
avatar
muchacho1 replied to Thomas L Schwartz, MD's response:
Thanks Doc,
I'll stick it out for a while longer. I know if I miss a Levo dose I am "draging it" for the entire day.

Thanks for your advice.

Thanks, also, to all my new friends out there.


Featuring Experts

Thomas L. Schwartz, MD, received his medical degree from and completed his residency in adult psychiatry at the State University of New York (SUNY) Up...More

Helpful Tips

Are you having posting problems?
With all the posting/not posting problems, try these: 1. Copy your post/response BEFORE clicking on "post" 2. If the "can't post now" ... More
Was this Helpful?
2 of 4 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.